Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 3, NWS Indianapolis, IN

March 16, 2017Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this freeze warning at Mar 16, 2017, 2:39 PM EDT for Jackson County, Jennings County, Indiana. It took effect at Mar 16, 2017, 11:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 2:39 PM EDT (18:39 UTC)
In effect from
Mar 16, 2017, 11:00 PM EDT
Expired
Mar 17, 2017, 4:08 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS73 KIND 161839
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
239 PM EDT Thu Mar 16 2017

...Freeze Warning for Jackson and Jennings...

INZ071-072-170245-
/O.NEW.KIND.FZ.W.0003.170317T0300Z-170317T1200Z/
Jackson-Jennings-
Including the city of Seymour
239 PM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
FRIDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 11 PM this evening to 8 AM EDT
Friday. 

* TEMPERATURE...Tempertures between 30 and 32.

* IMPACTS...Agriculture that is sensitive to temperature may be
  damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

PUMA
2 follow-up statements
954 
WWUS73 KIND 170155
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
955 PM EDT Thu Mar 16 2017

...Freeze Warning for Jackson and Jennings...

INZ071-072-171000-
/O.CON.KIND.FZ.W.0003.170317T0300Z-170317T1200Z/
Jackson-Jennings-
Including the city of Seymour
955 PM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURE...Tempertures between 30 and 32.

* IMPACTS...Agriculture that is sensitive to temperature may be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
431 
WWUS73 KIND 170808
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
408 AM EDT Fri Mar 17 2017

...FREEZE WARNING CANCELLED...

INZ071-072-170915-
/O.CAN.KIND.FZ.W.0003.000000T0000Z-170317T1200Z/
Jackson-Jennings-
Including the city of Seymour
408 AM EDT Fri Mar 17 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Indianapolis has cancelled the
Freeze Warning for Jackson and Jennings Counties. Temperatures
have warmed into the mid 30s and are expected to remain above
freezing through daybreak.

$$

Ryan

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Mar 16, 2:20 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 16, 2:20 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
220 PM EDT Thu Mar 16 2017

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 213 PM EDT Thu Mar 16 2017

High pressure will depart Central Indiana tonight...allowing a
warm front to surge into the area. The warm front...along with a
passing upper level weather disturbance will bring rain showers
back to Central Indiana late tonight and for Friday.

Precipitation is expected to end on Friday as the upper weather
disturbance departs. High pressure is then expected to build
across the western Great Lakes and midwest through the weekend.

Another Weather system will arrive in Indiana on Monday bringing
rain chances back to much of the state. More rain will be possible
on Monday.

&&

.NEAR TERM /Overnight/...

Issued at 213 PM EDT Thu Mar 16 2017

Surface analysis early this afternoon shows a ridge of High
pressure in place over SW Indiana and Eastern Illinois. Satellite
Images show mainly clear skies across Indiana with light west
winds. Water Vapor shows a short wave over the Dakotas and Western
Plains.

The evening hours across Central Indiana should remain quiet and
dry as the GFS suggests the surface high will drift to the east.
Meanwhile...the short wave is expected to make a push toward
Indiana overnight. Forecast soundings and Time Height sections
indicate a top down Saturation beginning after 06Z...signaling the
invasion of high clouds. By 09Z the GFS 295K Isentropic surface
shows excellent up-glide...with specific humidities over 4 g/kg.
This lift continues into Friday. Further support is seen within
the Q vectors...showing good lower level convergence arriving
between 09Z-12Z. Thus will keep a dry forecast through 06Z...then
ramping up pops...particularly across the west between 09Z-12Z as
dynamics and forcing arrive.

Given the ongoing warm air advection and expected increase in
cloud cover...will trend overnight lows at or slightly above a
mavmos blend. Any precip that falls may briefly arrive as a
freezing rain...but with temps expected to be very close to
32...and temps are suggested to be climbing after 09Z as warm air
advection is ongoing. Thus any freezing rain amounts should be
minimal and rising temps should melt any freezing rain impacts.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 213 PM EDT Thu Mar 16 2017

Active weather is expected to persist on Friday. The previously
mentioned short wave will be pushing through the Great lakes
during the course f the day. The 295K Isentropic surface continues
to show excellent up-glide through the afternoon as specific
humidities remain quite moist...over 6 k/kg. Time heights and
forecast soundings continue to show saturated lower levels and
q-vectors continue to show good lower level convergence through
the morning. Thus will trend toward categorical pops on Friday.
Given clouds and precip expected...will trend highs closer to the
mavmos 3 hourlys.

GFS and NAm then suggest strong ridging building aloft for Friday
night into Sunday. Meanwhile...broad low pressure appears to be
pushing through the Great Lakes...keeping broad cyclonic flow in
place across the Region. Forecast soundings on Saturday afternoon
suggest easily attainable convective temperatures in the upper
30s. This in combination with lower level flow could result in a
few sct light rain showers...thus some afternoon low chance pops
on Saturday cannot be ruled out.

With loss of heating on Both Friday night and Saturday night...no
precip will be expected at those times. Furthermore by Saturday
night...the lower level flow becomes more more anti-cyclonic as
high pressure builds across the region from the west. Thus will
trend again toward a dry forecast on Sunday and a blend on temps.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 220 PM EDT Thu Mar 16 2017

Models are close enough that the model blend initialization was
accepted for most items.

Northwest flow aloft will send a cold front through the area on
Monday, bringing rain chances with it. High pressure will then build
in for Tuesday and Wednesday. A warm front will then bring more
precipitation chances on Thursday. Temperatures may be cool enough
for a brief mix of rain and snow later Wednesday night into Thursday
morning, but rain should otherwise be the main precipitation type.

For the most part, temperatures will be near to a little below
average through the long term.

&&

.AVIATION (Discussion for the 161800Z TAF Issuance)...
Issued at 1235 PM EDT Thu Mar 16 2017

VFR conditions expected through the first half of the period, then
deteriorating conditions to IFR by 18Z or so Friday.

Clear skies this afternoon will give way to increasing mid and high
clouds this evening. Ceilings will continue to lower overnight as a
warm front moves into the area. Further lowering will occur Friday
into the MVFR and IFR categories as the front moves through.

Along with the front will come chances for precipitation, with
highest chances after 12Z Friday. While cannot rule out some mixed
precipitation late tonight, at the moment feel odds of that are too
low to mention. Will continue to only mention rain.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 16, 5:47 AM EDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
547 AM EDT Thu Mar 16 2017

INZ021-028>031-035>049-051>057-062>065-171000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, and Columbus
547 AM EDT Thu Mar 16 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A brief period of light snow or a mix of rain and snow is
possible tonight.

Hazards: Isolated slick spots.

Timing: After 10 PM.

Discussion: An approaching frontal system will bring precipitation to
the area tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There will be a chance for a wintry mix early Friday morning
mainly over far eastern central Indiana.

Discussion: A frontal system will bring precipitation to the area
through Friday evening, some of which may fall as a wintry mix early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>072-171000-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
547 AM EDT Thu Mar 16 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Sub freezing temperatures will continue through late morning
today. A brief period of light snow or a mix of rain and snow is
possible tonight.

Hazards: Damage to emerging vegetation. Isolated slick spots.

Timing: Sub freezing temperatures through noon. Wintry mix after 10
PM.

Discussion: An approaching frontal system will bring precipitation to
the area tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There will be a chance for a wintry mix early Friday morning
mainly over far eastern central Indiana.

Discussion: A frontal system will bring precipitation to the area
through Friday evening, some of which may fall as a wintry mix early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.
&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.